Florida, 2009

Hail and Damaging Wind in Florida, June 16, 2009

June 16, 2009 · NWS TAE · 2 events in 2 counties and zones

Early evening thunderstorms on the 16th produced a few reports of large hail and wind damage in Jefferson and Madison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early evening thunderstorms on the 16th produced a few reports of large hail and wind damage in Jefferson and Madison counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 1:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT TUE JUN 16 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE 12Z MODELS ARE IN
GENERAL AGREEMENT THAT THE MEAN MID/UPPER LEVEL RIDGE CENTERED ALONG
THE WRN GULF COAST REGION WILL EXPAND NWD INTO THE S/CNTRL CONUS
THROUGH THURSDAY. THIS BUILDING RIDGE WILL CONTINUE TO DEFLECT MOST
OF THE SHORT WAVE ENERGY WELL TO THE NORTH AND EAST OF THE CWA. BOTH
THE NAM AND GFS DO LATCH ONTO THE MESOSCALE-INDUCED VORT ASSOCIATED
WITH THE MCS OVER THE LOWER OH VALLEY...WHICH MOVES SEWD THROUGH THE
TN VALLEY INTO NRN/ERN GA TONIGHT. BEYOND TONIGHT...AN EXPANDING
AREA OF NEG VORT ADVECTION UNDER THE EXPANDING RIDGE AND
SUBSIDENCE/WARMING ALOFT WILL PRECLUDE DEEP MOIST CONVECTION. WITH
REGARDS TO SURFACE FEATURES...THE NAM IS WETTER THAN THE GFS AS IT
ADVECTS MORE ATLANTIC MOISTURE INTO GA/NRN FL WITH THE BACKDOOR
FRONT. WITH THE MEAN 1000-700 MB FLOW FROM THE N-NW AROUND 10 KT
WEDNESDAY AND THURSDAY...AND THE EWD EXPANSION OF THE DEEP LAYER
RIDGE...HAVE DISCARDED THE MET POPS. WILL LEAN CLOSER TO A MAV/MET
POP BLEND WITH SILENT 10S SE AL/FL PANHANDLE...20-30 PERCENT GA/FL
BIG BEND ZONES FOR WEDNESDAY AFTN/EVE. FCST THERMODYNAMICS AND SHEAR
PROFILES MAY BE SUFFICIENT FOR A FEW SEVERE TSTMS ACROSS S/CNTRL GA.
ON THURSDAY...DEEP LAYER RIDGE WILL ENCOMPASS MUCH OF THE CWA. ANY
AFTN SEA BREEZE CONVECTION WILL BE ISOLATED AND FAVORED OVER THE SE
FL BIG BEND WHERE RESIDUAL MOISTURE WILL RESIDE.

OUTSIDE OF ANY PRECIP...THE MAIN WEATHER STORY WILL CONTINUE TO BE
THE UNSEASONABLY WARM TO HOT TEMPERATURES. WILL CONTINUE TO DEAL
WITH DANGEROUSLY HIGH HEAT INDICES OF 105 TO 109 THE NEXT TWO
AFTERNOONS AS THE MERCURY CLIMBS TO AROUND 100 OVER THE INTERIOR
COUPLED WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. NIGHTTIME
LOWS WILL BE WARM...RANGING FROM THE MID TO UPPER 70S.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...DEEP LAYER RIDGING WILL
CONTINUE TO BE IN PLACE OVER THE REGION AT THE BEGINNING OF THE
PERIOD. THE UPPER RIDGE IS THEN FORECAST TO RETROGRADE AND SHARPEN
ACROSS THE NATIONS MID SECTION WITH A TROUGH DIGGING DOWN THE
EASTERN SEABOARD FRIDAY THROUGH THE REMAINDER OF THE PERIOD. AT THE
SURFACE...A WEAK PRESSURE PATTERN WILL RESIDE ACROSS THE LOCAL
REGION THROUGH THE PERIOD. A WEAK COLD FRONT IS FORECAST TO PUSH
DOWN FROM THE NORTH SUNDAY INTO MONDAY AS THE UPPER TROUGH DIGS INTO
THE REGION. THUS...AS WE PROCEED INTO THE WEEKEND AND ESPECIALLY
INTO EARLY NEXT WEEK WE WILL SEE INCREASING CHANCES FOR RAIN ALONG
WITH TEMPERATURES RETURNING TO NEAR SEASONAL LEVELS. FRIDAY WILL BE
THE HOTTEST DAY WITH AFTERNOON TEMPERATURES AROUND THE CENTURY MARK
AWAY FROM THE COAST WITH HEAT INDICES BETWEEN 105 AND 110 DEGREES.

&&

.AVIATION...VFR CONDITIONS ARE FORECAST INTO THIS EVENING...EXCEPT
NEAR ISOLATED THUNDERSTORMS THIS AFTERNOON ALONG THE SEA BREEZE
FRONTS IN FL. MAINLY VFR CONDITIONS WILL PERSIST THROUGH WEDNESDAY
MORNING...EXCEPT FOR BRIEF PERIODS OF MVFR VIS AT KTLH AND KVLD
AROUND SUNRISE.

&&

.MARINE...THE MARINE AREA WILL REMAIN BETWEEN A TROUGH TO THE NORTH
AND A RIDGE TO THE SOUTH THROUGH MUCH OF THE UPCOMING PERIOD WHICH
WILL RESULT IN GENERALLY LIGHT WINDS AND LOW SEAS. WINDS AND SEAS
MAY BRIEFLY INCREASE WITH THE SEA BREEZE NEAR THE COAST DURING THE
AFTERNOON HOURS.

&&

.FIRE WEATHER...WITH HIGH TEMPS APPROACHING OR EXCEEDING 100 DEGREES
OVER PORTIONS OF THE INTERIOR WEDNESDAY AND THURSDAY
AFTERNOONS...WELL INLAND PORTIONS OF THE FL BIG BEND AND PANHANDLE
MAY SEE MINIMUM RELATIVE HUMIDITIES TO NEAR 35 PERCENT FOR A FEW
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74 100  74 100  75 /  10  20  20  10   0
PANAMA CITY   78  95  78  96  80 /   0  10  10  10  10
DOTHAN        75 100  75 101  76 /  10  10  10  10  10
ALBANY        75 100  75 100  75 /  10  20  20  10  10
VALDOSTA      73  98  72  99  74 /  10  30  20  10  10
CROSS CITY    74  96  73  96  75 /  10  30  20  20   0
APALACHICOLA  76  93  76  94  77 /   0  10  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...FOURNIER
LONG TERM...BARRY
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Jun 16, 5:39 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 AM EDT TUE JUN 16 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-171200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
639 AM EDT TUE JUN 16 2009 /539 AM CDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT AND FAIRLY HUMID DAY IS IN STORE FOR THE REGION TODAY
AS HIGH TEMPERATURES WILL APPROACH THE 100 DEGREE MARK ACROSS
PORTIONS OF THE INTERIOR THIS AFTERNOON. EVEN NEAR THE COAST...
HIGHS WILL LIKELY REACH THE MID 90S BEFORE THE SEA BREEZE FRONT
PASSES THROUGH WHICH WILL CREATE POTENTIALLY DANGEROUS HEAT
INDICES OF 105 TO 109 DEGREES ACROSS THE ENTIRE TRI-STATE AREA
THIS AFTERNOON. TODAY WILL ALSO BE THE LAST DAY IN THE NEXT FEW
DAYS WITH A REASONABLE CHANCE OF AN AFTERNOON OR EVENING
THUNDERSTORM...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FLORIDA
BIG BEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE AT LEAST THROUGH
FRIDAY AND LIKELY SATURDAY AS WELL...AS A STRONG UPPER LEVEL RIDGE
REMAINS IN CONTROL OVER THE REGION. SOME RELIEF MAY ARRIVE BY LATE
IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER RIDGE RETROGRADES
WESTWARD AND ALLOWS A WEAK COLD FRONT TO PUSH SOUTHWARD INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Special weather statement, Jun 16, 3:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT TUE JUN 16 2009

FLZ027-162145-
WAKULLA-
444 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY...

* UNTIL 545 PM EDT

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRAWFORDVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 16, 4:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT TUE JUN 16 2009

GAZ127-162130-
WORTH-
506 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WORTH COUNTY...

* UNTIL 530 PM EDT

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF RAINES IN CRISP COUNTY AND MOVING
INTO EXTREME NORTHERN WORTH COUNTY...10 MILES SOUTHWEST OF CORDELE.
IT WAS MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH ACROSS THE NORTH
HALF OF WORTH COUNTY..AND POSSIBLY THE ADJACENT BORDER AREAS OF
DOUGHERTY AND LEE COUNTIES. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 16, 4:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT TUE JUN 16 2009

FLZ026-027-162215-
LIBERTY-WAKULLA-
511 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LIBERTY AND WAKULLA
COUNTIES...

* UNTIL 615 PM EDT

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF BLOUNTSTOWN...MOVING
SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 16, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT TUE JUN 16 2009

FLZ019-162230-
MADISON-
542 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY...

* UNTIL 630 PM EDT

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF MADISON...MOVING SOUTH TO
SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...FREQUENT LIGHTNING AND AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 16, 5:00 PM EST
Where
Madison County, 3.12 mi WNW of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.420, -83.351

Several trees were down across a road west of Lee.

Hail, Jefferson

When
June 16, 5:14 PM EST
Where
Jefferson County, 0.91 mi SE of Casa Blanco
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.500, -83.870

Dime to penny size hail was observed south of Monticello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172788, 172787.